Jump to content
Sign in to follow this  
Hamster

Hamster: intro - is it withdrawal or recurrence of depression?

Recommended Posts

Hamster

Hi to everybody,

 

I just signed up to the forum to contribute and to get support for my issues.

 

The "Intro" part: I always considered myself a very "stable" person, psychological issues were for others, not for me.

I have seen quite some people in my environment struggle with that (siblings, colleagues), I tried to be understanding and helpful -  but I never thought that something similar could affect me.

That changed when I voluntarily changed my job last year, from an employee working more than a decade for a big company to a self employed consultant.

Unluckily I did not have the time to take a break in between my jobs, so I left my old office and started the training and preparations for the new job right away.


Everything went well for the first couple of months but it was extremely stressful. My sleep quality degraded more and more, I was unable to relax  and by end of October 2018 I had the first breakdown in my life.

I could not stop ruminating, endless negative thoughts, no sleep, no future ...

 

I started taking St. John's Wort and it became somewhat better within 2-3  weeks. But then I experienced a panic attack, likely caused by the AD. So I reduced the medication within 2 weeks and stopped taking anything.

All in all I was on the med/herb extract for maybe 7 weeks including the fast taper. I felt really OK afterwards, but for maybe 2 weeks only ... then the combination of bad sleep (early morning awakening) and low mood became worse and worse again. The mornings were unbearable ... in the evenings I sometimes felt 100% normal.
 

So beginning of this year I made an appointment with my GP and was put on mirtazapine (30 mg/d) for sleep and citalopram (10 mg/d, later increased to 20 mg/d) to treat the depression + one shot of a neuroleptic substance for instant relief. I improved a bit, but the symptoms never disappeared.

I managed to work a bit and keep my business alive, but not enough to really get the business going. And after some weeks I panicked again. That seems to be a pattern for me: After two/three weeks with a (new) AD, something strange happens ... the web search led to the term "acivation syndrome" and I kept taking the meds.

 

Since February this year I am visiting a therapist for talk therapy which helps quite of lot.  We went through some issues during my childhood and I was diagnosed as a "hypersensitive person" (HSP).

At first I was a bit reluctant to accept that, but it explains a lot of behaviors and issues I had in the past.

 

As HSPs may also be more sensitive to drugs (I can kill nearly every pain with 100 mg of Ibuprofene ...) and the side effects of the ADs were really bothersome I reduced them by half and continued to reduce them stepwise ever since. In comparison to the recommendations here in the forum rather fast, far beyond the 10% / month ... I was not yet aware of how slow some people have to taper.


So finally my question:

How do you distinguish between AD side effects / WD symptoms and recurrence of the depression?

My last reduction step of mirtazapine (5mg -> 3.75 mg/d) was 16 days ago and the morning lows are pretty bad right now. Sleep is OK, but I am also very tired throughout the day, not much energy to do anything. The citalopram I currently keep at 5mg/d. 

 

In the past as soon as I got better I did the next step to reduce the side effects of the ADs ... probably way too fast. On the other hand I only took them for a couple of months.

Now my plan is to stabilize on the current dosage but when my mood is low I really have a hard time to resist the urge to change my meds (up or down) ... just want to try out something to make it better instead of just waiting ....

 

Any ideas are highly appreciated ... thanks!

 

Share this post


Link to post
Gridley

Welcome to SA, Hamster.

 

 What were the side effects you experienced and how soon after taking the drug did you experience them?  Did they diminish as your dose got smaller?   

 

Regarding relapse vs. withdrawal, the symptoms you mention, fatigue and low mood, are common withdrawal symptoms.  Given your very rapid taper, it is probable that they are the result of withdrawal rather than relapse.  Here are two links to help you:

 

Is it withdrawal or relapse?  Or something else?

 

Here is some information on withdrawal and typical withdrawal symptoms:

 

 
 
When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
These explain it really well:

 

 

   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.

 

You mention that you were only on the AD's for a couple of months.  It only takes a month to become dependent on an antidepressant, with the risk of withdrawal symptoms.

 

It's very important not to keep adjusting your meds when you feel low.  Your brain and central nervous system crave stability, and by tinkering with your dose you are increasing your chances of feeling worse.

The rule of 3KIS: Keep it simple. Keep it slow. Keep it stable.
 
I suggest you hold where you are and make no changes for at least three or more months to allow your system to stabilize.
 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
Please add a signature.  Include drugs, doses, dates, and discontinuations & reinstatements in the last 12-24 months. Also include supplements. This will help us give you the most accurate advice we can. 
  • Any drugs and supplements prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • This is a direct link to your signature:  Account Settings – Create or Edit a signature.
 
Please continue to use this thread to document your taper and to ask questions. 
 
 
 
 
 
 
 

 

 

 

 

Edited by Gridley

Share this post


Link to post
RichT

Hi Hamster,

 

Do your symptoms now feel the same as your original depression? For me, the wd symptoms are different from the original depression, so it’s easy to see that i’m suffering wd symptoms and not a recurrence. If your symptoms are the same, i’ll leave it to others to advise you on this!

 

Warmest wishes,

 

Rich

Share this post


Link to post

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  
×
×
  • Create New...